Alert archive / New Mexico / Wind Advisories in 2014
Wind Advisory 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at May 11, 2014, 3:19 AM MDT for Eddy County, Lea County, New Mexico. It took effect at May 11, 2014, 10:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2014, 3:19 AM MDT (09:19 UTC)
- In effect from
- May 11, 2014, 10:00 AM MDT
- Expired
- May 11, 2014, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5321 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975 WWUS74 KMAF 110919 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 AM CDT SUN MAY 11 2014 ...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS... ...A WIND ADVISORY IN EFFECT FOR EDDY AND NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO FROM LATE THIS MORNING UNTIL THIS EVENING... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON. SOME OF THESE STRONGER WINDS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS WHERE A WIND ADVISORY IS IN EFFECT. NMZ027-TXZ258-112030- /O.UPG.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/ /O.NEW.KMAF.HW.W.0026.140511T1800Z-140512T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 319 AM MDT SUN MAY 11 2014 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT MONDAY... * EVENT...HIGH WINDS. * TIMING...THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ028-029-112030- /O.NEW.KMAF.WI.Y.0016.140511T1600Z-140512T0100Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM 319 AM MDT SUN MAY 11 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... * EVENT...HIGH WINDS * TIMING...LATE THIS MORNING UNTIL THIS EVENING * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
398 WWUS74 KMAF 111856 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT SUN MAY 11 2014 ...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS... ...A WIND ADVISORY IN EFFECT FOR EDDY AND NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO UNTIL THIS EVENING... .AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON AND TONIGHT. SOME OF THESE STRONGER WINDS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS WHERE THIS AFTERNOON. NMZ027-TXZ258-121000- /O.CON.KMAF.HW.W.0026.000000T0000Z-140512T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 1256 PM MDT SUN MAY 11 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * EVENT...HIGH WINDS FPR GUADALUPE MOUNTAINS. * TIMING...THROUGH TONIGHT. * WINDS...SOUTHWEST 35 TO 50 MPH WITH GUSTS TO AROUND 65 MPH * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ028-029-120100- /O.CON.KMAF.WI.Y.0016.000000T0000Z-140512T0100Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM 1256 PM MDT SUN MAY 11 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * EVENT...VERY WINDY FOR PORTIONS OF SOUTHEAST NEW MEXICO. * TIMING...UNTIL THIS EVENING. * WINDS...SOUTHWEST 25 TO 35 MPH. * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 10, 11:24 PM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 10, 11:24 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Sun May 11 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Expect MVFR ceilings to develop overnight, but stay east of KMAF
due to veering low level winds. Southwesterly surface winds will
increase at all TAF sites today and become gusty. Think speeds
may become great enough for a reduction in visibility at KCNM
and/or KHOB. Will not include anything at this time due to the
uncertainty. Otherwise, VFR conditions will prevail. 67
&&
.PREV DISCUSSION... /ISSUED 611 PM CDT Sat May 10 2014/
AVIATION...
VFR conditions are generally expected through the next 24 hours.
Low clouds may approach MAF but are not expected to impact the
terminal at this time. Gusty southwest winds will decrease through
the evening across most locations and turn towards the south. Winds
will remain elevated across MAF and FST tonight as a low-level jet
moves over the area. Winds will shift back to the southwest Sunday
afternoon and will be elevated and gusty.
PREV DISCUSSION... /ISSUED 237 PM CDT Sat May 10 2014/
As of 2:15 PM CDT Saturday...Satl imagery is indc clear skies
across West Texas and Southeast New Mexico. Temps this early aftn
are quite warm...mainly around 90 degrees.
A mid/upper level trough digging into the four corners region will
keep the flow SW across the region. This will continue the above
normal temps through the weekend along with fire weather concerns
(please see Fire Weather discussion below). The question for late
Sunday and Sunday night will be if there will be any convection
over the eastern portions of the CWA. The dryline will retreat
westward late Sunday...and with a mid/upper level shortwave moving
into the area there could be thunderstorm development. The latest
NAM keeps the convective development to the east of the
CWA...whereas the GFS/ECMWF/UKMET/SREF develop convection in the
eastern portions of the CWA. SPC has a slight risk for severe late
Sunday/Sunday evening just east of Midland...with Big Spring in
the slight risk area. With the SREF indc decent chances of LI's
less than -4 and CAPE greater than 2000 J/KG some of the
thunderstorms (if they develop) could be severe. Basically have
left pops as is for late Sunday/Sunday night.
A strong upper trough will move across the Plains Monday
night/Tuesday. This system will swing an unusually strong cold
front across the CWA. Models give various solutions with the NAM
the wettest/coldest for Tuesday. If the NAM verifies temps on
Tuesday might not even break 50! However...have decided to follow
the more conservative ECMWF which is drier...but would still bring
temps 20-25 degrees below normal. Have trended Tuesday temps down
almost five degrees from the previous forecast...into the 60s
across most of the CWA.
The remainder of next week will feature dry weather along with
warming temps with a weak NW flow aloft. Temps should warm to near
normal by the end of the work week.
Strobin
FIRE WEATHER...
Windy and very warm conditions are spreading over the Guadalupe
mountains and southeast New Mexico Plains this afternoon. Since
RHs will bottom out in the 5-10% range, and fire danger will be
very high to extreme, a Red Flag Warning will continue in effect
from 11 am until 9 pm MDT this evening. Recovery tonight will be
poor over these areas, In addition to the Van Horn area, Davis
Mountains, Marfa Plateau and Presidio Valley. Recovery will be
fair to good further east.
For Sunday will continue the Fire Weather Watch for the Guadalupe
Mountains, southeast New Mexico Plains, upper Trans Pecos, Reeves
county and portions of the western Permian Basin. Surface low/trough
will intensify across western Kansas in response to the approach of
an upper level storm system in the Rockies. Behind the surface
trough windy and dry conditions are expected particularly across the
northwestern half of the watch area. Further southeast across the
western Permian Basin and Reeves county, it will be dry but 20 foot
winds will be more marginal. Due to this uncertainty will let the
midnight shift make the final call on the watch.
A cold front is expected to move south into the area late Sunday
night and Monday. RHs of 15% or lower should occur along and ahead
of the cold front but 20 foot wind speeds are expected to stay below
20 mph sustained. North to northeast winds may exceed 20 mph behind
the front, but RHs should generally stay above 15%. Below normal
temperatures Tuesday through at least Thursday should lessen fire
weather concerns.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 9 AM MDT Sunday through Sunday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
TX...FIRE WEATHER WATCH from 10 AM CDT /9 AM MDT/ this morning
through this evening FOR THE FOLLOWING ZONES... Andrews...
Dawson...Gaines...Guadalupe Mountains...Loving...Reeves
County and Upper Trans Pecos...Van Horn and Highway 54
Corridor...Winkler.
HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
THE FOLLOWING ZONES... Guadalupe Mountains.
&&Hazardous weather outlook, May 10, 9:24 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1024 PM CDT SAT MAY 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-120330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1024 PM CDT SAT MAY 10 2014 /924 PM MDT SAT MAY 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR AGAIN OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SUNDAY AFTERNOON. IN ADDITION, PORTIONS OF THE VAN HORN HIGHWAY 54 CORRIDOR, UPPER TRANS PECOS AND WESTERN PERMIAN BASIN COULD ALSO HAVE WINDY AND HOT CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD. A FIRE WEATHER WATCH REMAINS IN EFFECT THESE AREAS FROM SUNDAY MORNING THROUGH SUNDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS THE EASTERN HALF OF THE PERMIAN BASIN. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH, WITH GUSTS NEAR 60 MPH IN THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON AND EVENING. A HIGH WIND WATCH REMAINS IN EFFECT. MUCH OF THE SOUTHEAST NEW MEXICO PLAINS COULD HAVE VERY WINDY CONDITIONS WITH SOUTHWEST WINDS OF 30 TO 40 MPH SUSTAINED SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:19 AM MDT | High Wind Warning | MAF | Eddy | 24 hr |
| May 11, 3:37 AM MDT | Red Flag Warning | MAF | 18 hr |
Nearby
Wind Advisories in New Mexico, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.